Paget’s dis­ease of the nip­ple a rare form of breast can­cer

The Weekend Australian - Travel - - Health - LINDA CAL­ABRESI

My mother has been di­ag­nosed with Paget’s dis­ease of the nip­ple. How se­ri­ous is this, and is it re­lated to the bone dis­ease Paget’s? PAGET’S dis­ease of the nip­ple is a rare form of breast can­cer ac­count­ing for about 2 per cent of all breast can­cers in Aus­tralia. Its signs may in­clude red­ness, sca­li­ness, itch, pain and sen­si­tiv­ity. It is a se­ri­ous con­di­tion, but by it­self Paget’s dis­ease of the nip­ple is usu­ally read­ily treated by sur­gi­cally re­mov­ing the af­fected area (through breast-con­serv­ing treat­ment or lumpec­tomy) fol­lowed by ra­dio­ther­apy. How­ever, in the vast ma­jor­ity of cases the con­di­tion is as­so­ci­ated with an un­der­ly­ing breast can­cer, which usu­ally means the treat­ment tends to be more ex­ten­sive. Clin­i­cally there is no as­so­ci­a­tion be­tween Paget’s dis­ease of the nip­ple and Paget’s dis­ease of the bone; the link is his­tor­i­cal, as the same 19th cen­tury Bri­tish sur­geon and pathol­o­gist, Sir James Paget, de­scribed both. Paget’s dis­ease of the bone is a form of bone in­flam­ma­tion where ex­cess bone is pro­duced. The new bone is ab­nor­mal in struc­ture and re­sults in weak­ened, soft, ab­nor­mally large bones. I am­inter­ested in know­ing more about the mus­cle sore­ness that can oc­cur as a side ef­fect of tak­ing statins. In cases such as th­ese, what is hap­pen­ing to the mus­cles? Is the ef­fect re­versible? AL­THOUGH mus­cle sore­ness is a recog­nised side ef­fect of statins, it oc­curs very rarely. Statins are gen­er­ally very well tol­er­ated, and if some­one is go­ing to have side ef­fects, it is more likely to be nausea or di­ar­rhoea than mus­cle prob­lems. Of the mus­cle prob­lems that can oc­cur when tak­ing statins, rhab­domy­ol­y­sis is the most se­ri­ous. This is in ef­fect mus­cle break­down, which leads to the re­lease of tox­ins which can af­fect the kid­neys. This is the rarest side ef­fect, but the main rea­son peo­ple on statins have reg­u­lar blood tests. If mus­cle break­down is oc­cur­ring cer­tain liver enzymes will be raised, which can be de­tected on a blood test at an early stage. Th­ese changes are usu­ally re­versible once the drug is stopped. Other mus­cle prob­lems as­so­ci­ated with statins in­clude mus­cle weak­ness (my­opa­thy) and mus­cle pain (myal­gia). Th­ese can also be as­so­ci­ated with raised liver enzymes, but they may also oc­cur in the ab­sence of any changes in the blood tests. The best way to see if a symp­tom is re­lated to the statin is to cease the drug, at least tem­po­rar­ily. You are more likely to ex­pe­ri­ence th­ese side ef­fects with a statin if you are el­derly, al­ready have kid­ney or liver dis­ease , or if you have di­a­betes or an un­der­ac­tive thy­roid. They are also more com­mon if you are also tak­ing cer­tain an­ti­fun­gals or an­tibi­otics. I have a large fi­broid that needs to be re­moved. One of the treat­ments on of­fer was fi­broid em­boli­sa­tion. Is this a safe, ef­fec­tive pro­ce­dure? YES, fi­broid em­boli­sa­tion has been be­com­ing in­creas­ingly pop­u­lar over the last decade. The pro­ce­dure works by block­ing the blood sup­ply to the fi­broid — a non-can­cer­ous lump that grows in the uterus — thereby stunt­ing its growth and in time caus­ing it to shrink in size. This is done by thread­ing a small hollow tube called a catheter through the artery found in the groin all the way to the blood ves­sel sup­ply­ing the fi­broid in the uterus. Once this is lo­cated, the ra­di­ol­o­gist do­ing the pro­ce­dure injects small par­ti­cles di­rectly into the artery. Com­pared with other op­tions for this con­di­tion, fi­broid em­boli­sa­tion is still rel­a­tively new, so it’s worth dis­cussing all the treat­ments in de­tail with your doc­tor. Linda Cal­abresi is a GP and ed­i­tor of Med­i­calOb­server. Send your queries to linda.cal­abresi@medobs.com.au

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.